Kentucky, 2019

Flash Flood and Hail in Kentucky, August 31, 2019

August 31, 2019 · NWS LMK · 12 events in 4 counties and zones

A stationary front was located near Interstate 64 running west to east through north central Kentucky. Above the surface, good shear and steep low level lapse rates made an environment conducive for severe weather development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A stationary front was located near Interstate 64 running west to east through north central Kentucky. Above the surface, good shear and steep low level lapse rates made an environment conducive for severe weather development.

During the afternoon, a weak shortwave from earlier convection in the St. Louis area combined with diurnal heating to initiate convection across the stationary front. The main area of this convection was in the Bluegrass region of Kentucky. The area saw severe weather with reports of severe hail, limited wind damage, and isolated street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 31, 2:04 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 31, 2:04 PM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
304 PM EDT Sat Aug 31 2019

.Short Term...(This evening through Sunday)
Issued at 300 PM EDT Sat Aug 31 2019

An unstable airmass exists just north of a stationary boundary over
central KY.  Also a weak mid level disturbance passing through the
region is providing some wind shear enhancement for potential storm
development late this afternoon and evening.  CAMs still indicate
the best focus for storms will be roughly from Louisville to
Lexington and points north of that line.  Steep low level lapse
rates and DCAPE of 900-1000 j/kg exist which could produce strong to
damaging winds in the strongest storms.  Decent 0-6 km bulk shear
and 1500-2000 j/kg CAPE could also result in small hail.  In
addition to gusty winds and small hail, any storm this
afternoon/evening could produce brief heavy rain and cloud to ground
lightning.  Storms are expected to diminish by late evening.

Tonight, expect partly cloudy skies with some patchy fog development
late.  Low temps should range from 63-69.

For Sunday, a mid level impulse will again spark afternoon/evening
showers and storms mainly over southern Indiana/north central KY.
Soundings indicate a few strong storms are possible with gusty winds
and brief heavy rain.  High temps on Sun should reach the upper 80s
to around 90.

&&

.Long Term...(Sunday night through Saturday)
Updated at 300 PM EDT Sat Aug 31 2019

The upper-level trough will begin to push eastward out of the area
on Monday. As we remain in northwest flow, a few isolated showers
and storms are possible Monday, mainly in the Bluegrass region, with
some moderate instability (MLCAPE ~ 1000 J/kg) in place. By Tuesday,
the western ridge will expand across the region, keeping us dry and
sunny. An upper-level low is then expected to traverse across Ontario
and Quebec on Wednesday, pushing an elongated cold front through the
Ohio Valley. Scattered showers and storms will be possible ahead of
the front, although with relatively dry mid-levels in place due to a
lack of moisture from the Gulf, PoPs are being held to the 15-20%
range. Highs Monday through Wednesday will be in the upper 80s to
lower 90s. Cooler air will then move in behind the front, resulting
in pleasant weather for the end of the week. Highs will remain a few
degrees below normal Thursday and Friday, with temps in the upper
70s and lower 80s.

&&

.Aviation...(18Z TAF Issuance)
Updated at 130 PM EDT Sat Aug 31 2019

Mostly VFR conditions are expected for this TAF period.  A
stationary boundary over KY this afternoon will provide focus for
showers/storms near SDF/LEX with lesser chances at HNB.  Coverage is
expected to be widely sct at best so will stick with VCTS/VCSH.
There is some light fog potential for tonight if skies can clear.
The best chance is at HNB so included an MVFR BR group from 9-13Z.
Light ESE winds today will be light/vrb or calm tonight, and then
turn more southerly for Sunday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...AMS
Long Term...JML
Aviation...AMS
Hazardous weather outlook, Aug 31, 2:15 PM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
315 PM EDT Sat Aug 31 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-011915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
315 PM EDT Sat Aug 31 2019 /215 PM CDT Sat Aug 31 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Widely scattered thunderstorms are expected this evening over southern
Indiana and north central Kentucky. Strong wind gusts and small hail
will be the main threats in addition to brief heavy rainfall and
cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated afternoon and evening thunderstorms will be possible
Sunday over southern Indiana and north central Kentucky as well as in
the Bluegrass on Monday. Lightning and briefly heavy rainfall will
be the main threats. Slight chances for showers and storms will
return area wide for Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are welcome to report instances of gusty winds or any hail.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

AMS/JML

In the hours before

Special weather statement, Aug 31, 4:36 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
536 PM EDT Sat Aug 31 2019

KYZ037-312200-
Harrison-
536 PM EDT Sat Aug 31 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARRISON COUNTY...

At 536 PM EDT, a strong thunderstorm was located 9 miles southwest of
Falmouth. The storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Berry, Robinson, Colemansville, Kelat, Renaker, Rutland, Boyd and
Antioch.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3842 8448 3849 8455 3851 8452 3851 8449
      3854 8448 3853 8446 3855 8443 3857 8441
      3856 8439 3857 8428 3857 8427 3850 8422
TIME...MOT...LOC 2136Z 238DEG 0KT 3856 8441

RJS
Special weather statement, Aug 31, 4:54 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
554 PM EDT Sat Aug 31 2019

KYZ036-037-312230-
Scott-Harrison-
554 PM EDT Sat Aug 31 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SCOTT AND
HARRISON COUNTIES...

At 553 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles south of Falmouth to 12 miles
south of Williamstown. The storms are nearly stationary.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Cynthiana, Breckinridge, Sadieville, Berry, Alberta, Renaker,
Stonewall, Muddy Ford, Davis and Connersville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3830 8450 3841 8465 3849 8456 3851 8449
      3854 8448 3853 8446 3854 8443 3857 8441
      3857 8428 3856 8421 3855 8421 3855 8416
      3854 8416 3853 8418 3850 8418 3850 8416
      3849 8417 3849 8415 3848 8415
TIME...MOT...LOC 2153Z 294DEG 4KT 3853 8438 3845 8454

RJS
Special weather statement, Aug 31, 5:07 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
607 PM EDT Sat Aug 31 2019

KYZ035-036-040-312230-
Scott-Woodford-Franklin-
607 PM EDT Sat Aug 31 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
WOODFORD...WESTERN SCOTT AND EASTERN FRANKLIN COUNTIES...

At 606 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles southeast of Owenton to near
Frankfort. The storms are nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Frankfort, Midway, Stamping Ground, Longlick, Slickway, Woodlake,
Peaks Mill, Switzer, Elmville and Minorsville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3814 8467 3813 8492 3825 8488 3835 8481
      3834 8479 3835 8474 3844 8462
TIME...MOT...LOC 2206Z 174DEG 4KT 3838 8474 3818 8480

RJS

The radar

The Louisville radar (KLVX), 101 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail, 1 flash flood. Local standard time, as filed.

Hail, Franklin

When
August 31, 5:10 PM EST
Where
Franklin County, 0.6 mi N of Jett
Measured
0.75 in hail
Reported by
911 Call Center
Coordinates
38.189, -84.822

Penny size hail was reported at US 60 and State Road 676.

Hail, Harrison

When
August 31, 5:47 PM EST
Where
Harrison County, 0.69 mi N of Cynthiana
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.390, -84.300

The media reported quarter size hail in Cynthiana.

Thunderstorm Wind, Harrison

When
August 31, 5:47 PM EST
Where
Harrison County, 1.16 mi SW of Harrison Co Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.359, -84.297

Trees and power lines were reported down.

Hail, Harrison

When
August 31, 5:54 PM EST
Where
Harrison County, 0.73 mi N of Cynthiana
Measured
1 in hail
Reported by
Public
Coordinates
38.391, -84.300

Quarter size hail was reported on Pleasant Street in Cynthiana.

Hail, Harrison

When
August 31, 5:58 PM EST
Where
Harrison County, 0.88 mi NE of Cynthiana
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.390, -84.290

The media estimated golf ball size hail fell in Cynthiana.

Thunderstorm Wind, Scott

When
August 31, 6:08 PM EST
Where
Scott County, 0.72 mi NW of Georgetown
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
38.207, -84.560

A tree was reported down at East Jackson and Cincinnati Road.

Flash Flood, Harrison

When
August 31, 6:14 PM EST to 7:14 PM EST
Where
Harrison County, 0.63 mi ENE of Cynthiana to 0.7 mi ENE of Cynthiana
Cause
Heavy Rain
Reported by
Public
Coordinates
38.384, -84.289

The public reported on Twitter that there was street flooding in a residential part of Cynthiana.

Thunderstorm Wind, Scott

When
August 31, 6:17 PM EST
Where
Scott County, 1.76 mi W of Rogers Gap
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.297, -84.562

A tree was reported down on Deer Run Boulevard.

Thunderstorm Wind, Bourbon

When
August 31, 6:23 PM EST
Where
Bourbon County, 2.17 mi N of Ruddels Mills
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.331, -84.228

A tree was down on Lake Road.

Thunderstorm Wind, Bourbon

When
August 31, 6:36 PM EST
Where
Bourbon County, 1.27 mi N of Paris
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.238, -84.251

A tree was down on Isgris Road.

Thunderstorm Wind, Bourbon

When
August 31, 6:36 PM EST
Where
Bourbon County, 1.37 mi WNW of Millersburg
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.310, -84.172

A tree was down on Steel Ford Road.

Hail, Scott

When
August 31, 6:37 PM EST
Where
Scott County, 1.09 mi E of Georgetown
Measured
1 in hail
Reported by
State Official
Coordinates
38.200, -84.530

The state agriculture commissioner reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847206, 847207, 847212, 847208, 847210, 847213, 847202, 847214, 847215, 847216, 847218, 847211.